California, 2010High Wind in California, May 28 to 29, 2010
May 28 to 29, 2010 · NWS LOX · 3 events in 3 counties and zones
Another round of gusty northwest to north winds developed across the mountains of Southern California with the strongest winds reported across the Santa Ynez range and through the Interstate 5 corridor. Sustained winds between 41 and 48 MPH were reported along with gusts between 66 and 87 MPH.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of gusty northwest to north winds developed across the mountains of Southern California with the strongest winds reported across the Santa Ynez range and through the Interstate 5 corridor. Sustained winds between 41 and 48 MPH were reported along with gusts between 66 and 87 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 28, 9:45 PM PST, 29 minutes earlier.
Area forecast discussion, May 28, 9:45 PM PST, 29 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1045 PM PDT FRI MAY 28 2010
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
A HIGH PRESSURE SYSTEM WILL BRING OFFSHORE FLOW AND SIGNIFICANT
WARMING THIS WEEKEND TO THE REGION. INITIALLY...STRONG NORTHERLY
WINDS WILL DEVELOP ACROSS THE MOUNTAINS TONIGHT...THEN SHIFT TO THE
NORTHEAST ON SATURDAY...WITH MODERATE WINDS BELOW PASSES AND
CANYONS. SOME COOLING EXPECTED ALONG THE COAST DURING THE WEEK AS
LOW CLOUDS AND FOG RETURN...HOWEVER INLAND AREAS WILL REMAIN WARM
THROUGH THE PERIOD.
&&
.SHORT TERM (TONIGHT-MON)...CLEAR SKIES COVERED THE FORECAST AREA
THIS EVENING. SOME CLOUDS WILL FORM ALONG THE N MTN SLOPES
OVERNIGHT...OTHERWISE GENERALLY CLEAR SKIES SHOULD CONTINUE ACROSS
THE REGION TONIGHT. AN UPPER LEVEL TROF THAT WAS STARTING TO MOVE E
OF THE REGION HAS HELPED TO INCREASE THE NORTHERLY GRADIENT OVER THE
DISTRICT. THIS HAS RESULTED IN STRONG AND GUSTY NW TO N WINDS OVER
MUCH OF THE AREA EARLY THIS EVENING. THE WINDS WILL TURN MORE N TO
NE LATER TONIGHT. HIGH WIND WARNINGS ARE IN EFFECT FOR THE MTNS OF
SBA/VTU/L.A. COUNTIES...AND WIND ADVISORIES ARE IN EFFECT OR WILL
SOON BE IN EFFECT FOR THE CENTRAL COAST...SBA S COAST...THE ANTELOPE
VALLEY...SANTA CLARITA VALLEY...SAN FERNANDO VALLEY...SANTA MONICA
MTNS AND VTU COUNTY VALLEYS. PLEASE SEE LAXNPWLOX FOR FULL DETAILS
ON THE HIGH WIND WARNINGS AND WIND ADVISORIES.
UPPER LEVEL RIDGING WILL BUILD OFF THE CA COAST ON SAT...WITH WEAK
UPPER RIDGING MOVING INTO SRN CA ON SUN. A WEAK UPPER LEVEL TROUGH
IS EXPECTED TO MOVE MAINLY INTO CENTRAL AND NRN CA ON MON...WITH A
BROAD WESTERLY FLOW ALOFT OVER SRN CA. DRY WEATHER WILL PREVAIL
ACROSS THE REGION THRU THE HOLIDAY WEEKEND. THE OFFSHORE FLOW WILL
WEAKEN BY SAT AFTERNOON...THEN INCREASE AGAIN SAT NIGHT INTO SUN
MORNING...BUT CANYON WINDS SHOULD REMAIN GENERALLY BELOW ADVISORY
LEVELS. STRONGER ONSHORE FLOW IS EXPECTED BY MON AFTERNOON...WITH
GUSTY WINDS POSSIBLE ALONG THE CENTRAL COAST AND IN THE ANTELOPE
VALLEY. CLOUDINESS ON THE NORTH MTN SLOPES WILL DISSIPATE BY SAT
AFTERNOON...AND SOME MARINE LAYER LOW CLOUDS SHOULD RETURN SUN NIGHT
INTO MON MORNING FOR PORTIONS OF THE CENTRAL COAST AND THE L.A.
COUNTY COAST...OTHERWISE SKIES OVER THE DISTRICT WILL BE MOSTLY
CLEAR SAT THRU MON. TEMPS WILL WARM UP SIGNIFICANTLY ON SAT AND SUN
TO WELL ABOVE NORMAL LEVELS FOR MOST AREAS...THEN COOL SOME FOR MON
BUT STILL REMAIN A FEW DEGREES ABOVE NORMAL AWAY FROM THE COASTAL
PLAIN.
...FROM PREVIOUS DISCUSSION...
.LONG TERM (TUE-FRI)...A WEAK UPPER LEVEL TROUGH PASSES TO OUR NORTH
ON TUESDAY...WHICH SHOULD HELP PROMOTE A SLIGHTLY STRONGER ONSHORE
FLOW PATTERN AND SOME INCREASE IN COASTAL LOW CLOUDS AND FOG. WITH
THIS IN MIND...HAVE TRENDED TEMPERATURES DOWN A FEW DEGREES FOR
TUESDAY. THIS WILL BE SHORT LIVED AS THE REMAINDER OF EXTENDED
PERIOD IS EXPECTED TO HAVE GRADUAL WARMING TREND ACROSS INLAND AREAS
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE REBUILDS ACROSS THE REGION.
BY THE END OF NEXT WEEK...COULD SEE INLAND AREAS RETURN TO ABOVE 90
DEGREES AS THICKNESS VALUES REACH AN IMPRESSIVE 580 DM. NEAR THE
COAST...THERE SHOULD BE ENOUGH ONSHORE FLOW AND MARINE LAYER
INFLUENCE TO KEEP LITTLE CHANGE IN TEMPERATURES.
&&
.AVIATION...
29/0600Z
CLEAR SKIES WILL PREVAIL TONIGHT AND SATURDAY...EXCEPT WESTERN SBA
COUNTY WHERE SOME IFR CIGS AND MVFR VIS ARE POSSIBLE. STRONG WINDS
THROUGH THE MTN PASSES WILL CREATE LLWS AND TURBC IN AND AROUND THE
HIER TRRN THROUGH 12Z.
KLAX...HIGH CONFIDENCE IN TAF. A 8 TO 12 KT CROSS WIND IS POSSIBLE
FROM 08Z-13Z.
KBUR...HIGH CONFIDENCE IN TAF. STRONG MTN WINDS WILL CREATE PERIODS
OF LLWS AND LGT-MDT TURBC THROUGH 17Z.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
&&
PUBLIC...SIRARD/GOMBERG
AVIATION...ASR
SYNOPSIS...GOMBERG
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 28, 5:00 AM PST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI MAY 28 2010
CAZ034>041-044>046-051>054-059-087-088-547-548-291300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
WIND GUSTS TO 45 MPH WILL DEVELOP THIS AFTERNOON ACROSS THE
MOUNTAINS...THE CENTRAL COAST...THE SANTA BARBARA SOUTH COAST...AND
THE ANTELOPE VALLEY. WIND GUSTS TO 60 MPH ARE LIKELY ACROSS THE
MOUNTAINS TONIGHT...ESPECIALLY THROUGH THE I-5 CORRIDOR. GALE FORCE
WINDS ARE LIKELY THIS AFTERNOON ACROSS THE OUTER WATERS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
STRONG WINDS WILL CONTINUE ACROSS THE MOUNTAINS SATURDAY AND LOCALLY
INTO THE VALLEYS. GALE FORCE WINDS ARE LIKELY SATURDAY ACROSS THE
OUTER WATERS. VALLEY TEMPERATURES WILL APPROACH 90 DEGREES SATURDAY
AND THURSDAY.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
High Wind, Santa Barbara County Mountains
- When
- May 28, 10:14 PM PST to May 29, 2:00 AM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
Gusty northwest to north winds developed across the Santa Ynez range in southern Santa Barbara county. The Montecito RAWS sensor reported sustained winds up to 47 MPH and wind gusts between 58 and 69 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- May 29, 1:53 AM PST to 7:00 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
Gusty northwest to north winds developed across the mountains of Los Angeles county through the Interstate 5 corridor. The Whitaker Peak RAWS sensor reported sustained winds between 41 and 48 MPH and wind gusts between 66 and 87 MPH. In addition, sustained winds between 40 and 48 MPH were reported by the RAWS sensors at Chilao and Camp Nine.
High Wind, Ventura County Mountains
- When
- May 29, 1:53 AM PST to 7:00 AM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
Gusty northwest to north winds developed across the mountains of Ventura county through the Interstate 5 corridor. In the area, sustained winds between 40 and 48 MPH were reported along with wind gusts between 66 and 87 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224440, 224442, 224444.